Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Mar 31, 2020, 3:03 PM CDT for 4 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Apr 1, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2020, 3:03 PM CDT (20:03 UTC)
- In effect from
- Apr 1, 2020, 1:00 PM CDT
- Expired
- Apr 1, 2020, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 124 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2058 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793 WWUS84 KAMA 312003 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 303 PM CDT Tue Mar 31 2020 OKZ001-002-TXZ001-002-006-007-011100- /O.NEW.KAMA.FW.W.0009.200401T1800Z-200402T0000Z/ Cimarron-Texas-Dallam-Sherman-Hartley-Moore- 303 PM CDT Tue Mar 31 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM to 7 PM CDT Wednesday. * Affected Area...In Oklahoma...Cimarron and Texas. In Texas... Dallam...Sherman...Hartley and Moore. * 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...11 to 15 percent. * Red Flag Threat Index...1 to 5 * Timing...1 PM to 7 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
3 follow-up statements
985 WWUS84 KAMA 010832 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 332 AM CDT Wed Apr 1 2020 OKZ001-002-TXZ001-002-006-007-012100- /O.CON.KAMA.FW.W.0009.200401T1800Z-200402T0000Z/ Cimarron-Texas-Dallam-Sherman-Hartley-Moore- 332 AM CDT Wed Apr 1 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE... * Affected Area...In Oklahoma...Cimarron and Texas. In Texas... Dallam...Sherman...Hartley and Moore. * 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...11 to 15 percent. * Red Flag Threat Index...1 to 4 * Timing...1 PM to 7 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
226 WWUS84 KAMA 011945 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 245 PM CDT Wed Apr 1 2020 OKZ001-002-TXZ001-002-006-007-020000- /O.CON.KAMA.FW.W.0009.000000T0000Z-200402T0000Z/ Cimarron-Texas-Dallam-Sherman-Hartley-Moore- 245 PM CDT Wed Apr 1 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE... * Affected Area...In Oklahoma...Cimarron and Texas. In Texas... Dallam...Sherman...Hartley and Moore. * 20 Foot Winds...Southwest 15 to 20 mph with gusts up to 25 mph. * Relative Humidity...As low as 11 percent. * Red Flag Threat Index...1 to 2 * Timing...1 PM to 7 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
074 WWUS84 KAMA 020014 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 714 PM CDT Wed Apr 1 2020 OKZ001-002-TXZ001-002-006-007-020115- /O.EXP.KAMA.FW.W.0009.000000T0000Z-200402T0000Z/ Cimarron-Texas-Dallam-Sherman-Hartley-Moore- 714 PM CDT Wed Apr 1 2020 ...RED FLAG WARNING ISSUED EARLIER FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE HAS EXPIRED... Winds have diminished to below 20 mph and relative humidity values are forecast to increase this evening and tonight. Therefore, the Red Flag Warning has been allowed to expire. $$ 02 For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 31, 1:03 PM CDT, 2 hours earlier.
Area forecast discussion, Mar 31, 1:03 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Amarillo TX 103 PM CDT Tue Mar 31 2020 .AVIATION... 18Z Issuance...All sites look to remain VFR through the period. Winds will be turning southerly over the next 3 hours and remain fairly light with winds under 15 kts. Some wind shear is expected starting around 06Z at GUY and at 11Z at AMA for 40kt winds at 2000 ft. Beat && .PREV DISCUSSION... /Issued 648 AM CDT Tue Mar 31 2020/ AVIATION...12z TAF Cycle... Still some lingering MVFR/IFR cigs/vsbys mainly near the KAMA and KGUY terminals. The latest satellite trends indicate the KAMA may not be impacted as cloud and fog stay just north and east of the terminal. However, the trends will need to be monitored for possible amendments for the next few hours. A tempo group for FG was included at KGUY as trends suggest the IFR vsbys may persist for at least another hour. VFR conditions should prevail after 14z with light winds from the northwest, becoming southerly at 10 to 15 knots this afternoon. Low level wind shear will be possible after 06z tonight at all terminals as a low level jet strengthens. Ward PREV DISCUSSION... /Issued 315 AM CDT Tue Mar 31 2020/ SHORT TERM...Through Wednesday... Departing shortwave will result in northwest 500mb flow becoming more zonal through the day. Weak ridge forms resulting in minor height rises ahead of increasing southwesterlies Tuesday night. Surface high pressure will traverse the Panhandles today, resulting in light winds through at least early afternoon. Winds will shift to the south at 10 to 15 mph in the late afternoon as the surface high shifts out of the area. Temperatures are expected to rise into the 60s to low 70s. Pacific moisture is expected to ride into the area Wednesday morning on the increased southwest winds aloft. Model soundings show a decent amount of moisture from 500mb-600mb up to the tropopause by Wednesday afternoon across the area. Thus, altocumulus and altostratus should prevail through a good part of the day. A lee trough will form in the afternoon resulting in a modest pressure gradient across the area. Southwest winds of 20 to 30 mph will be possible through the afternoon. Again, model soundings suggest ample boundary layer mixing even with the cloud cover, which given 805mb temperatures around 18-19 deg C will make for a warm day with mid 70s common. Elevated fire weather is expected in the western half of the combined Panhandles. Ward FIRE WEATHER... Solid elevated fire weather conditions are expected Wednesday afternoon. This is due to the combination of low RH values around 10 to 20 percent and southwest winds of 15 to 25 mph (gusts around 35 mph possible). RFTI values range from 1-2 across most of the area, with the most receptive fuels in the west. Some isolated RFTI values of 3 exist around Dalhart. This area might have an hour or two of critical fire weather, but at this time there is too much uncertainty with cloud cover and max temperatures to designate as such. Also, while fuels are most receptive in the western Panhandles, there has been a noted increase in green grasses in the last week, especially near roadway along and south of I-40. On Thursday elevated fire weather conditions will be possible across the west central and northwest Texas Panhandle and the western Oklahoma Panhandle due to breezy winds and low relative humidity values. However, on fly in the ointment will be a cold front, which for now is not expected to arrive until Thursday night. If this cold front speeds up, then temperatures will be cooler and relative humidity values will be higher on Thursday and winds could be weaker. LONG TERM... Thursday will be a warm day as westerly winds spread across the region ahead of a cold front which is expected to move through the Panhandles Thursday night. An upper level trough will traverse the northern high plains and this should help shove this cold front through the area. At this point the jury is still out on how fast this front will move through the area. If it moves faster than, the northern CWa may not experience the balmy temperatures that the southern CWA will enjoy. Highs on Friday are expected to be below normal behind the front with readings in the mid 50's to the mid 60's. The Panhandles are expected to remain generally dry through Saturday. On Sunday, low level moisture is expected to return, especially for the southeast half of the CWA. There will likely be a surface trough or dryline to help focus showers and thunderstorms, and there should be a minor disturbance moving across the region in the southwest flow aloft. The models start to diverge on Sunday and beyond on what to do with another upper level trough that moves near the Pacific Northwest. So different models are going to handle the quality of moisture that returns differently and they do not agree on the timing of the minor short wave that moves over the area. For now have put the best chance of showers and thunderstorms across the southeast Texas Panhandle on Sunday. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/23
Hazardous weather outlook, Mar 31, 3:33 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 333 AM CDT Tue Mar 31 2020 OKZ001>003-TXZ001>020-317-312045- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 333 AM CDT Tue Mar 31 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated fire weather conditions will be possible across the western Panhandles Wednesday and Thursday due to low relative humidity and windy conditions. Thunderstorms will be possible across the southeast half of the Texas Panhandle on Sunday. The severe weather threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated fire weather conditions Wednesday and Thursday.
Nearby
Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.